Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 138, NWS Memphis, TN

July 9, 2016Mississippi County, Arkansas; Dyer County, Lauderdale County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 9, 2016, 3:37 AM CDT for Mississippi County, Arkansas; Dyer County, Lauderdale County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 3:37 AM CDT (08:37 UTC)
Expired
Jul 9, 2016, 4:15 AM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Dyer County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 61 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KMEG 090837
SVRMEG
ARC093-TNC045-097-090915-
/O.NEW.KMEG.SV.W.0138.160709T0837Z-160709T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DYER COUNTY IN WESTERN TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN WESTERN TENNESSEE...

* UNTIL 415 AM CDT

* AT 337 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  BLYTHEVILLE...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLYTHEVILLE...RIPLEY...UNIONVILLE...EDITH...STINGER...BARFIELD...
  NANKIPOO...PORTER GAP...DOUBLE BRIDGES...DRYHILL...ARP...CHIC...
  ARMOREL...BARR...NUMBER NINE...CURVE...TIGER TAIL...PAPAW RIDGE...
  HUFFMAN AND TOMATO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3582 8985 3600 8982 3600 8944 3571 8945
TIME...MOT...LOC 0837Z 281DEG 9KT 3591 8977 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
771 
WWUS54 KMEG 090909
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 AM CDT SAT JUL 9 2016

ARC093-TNC045-097-090919-
/O.EXP.KMEG.SV.W.0138.000000T0000Z-160709T0915Z/
MISSISSIPPI AR-DYER TN-LAUDERDALE TN-
409 AM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN DYER AND NORTHEASTERN LAUDERDALE COUNTIES WILL EXPIRE AT
415 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3582 8985 3600 8982 3600 8944 3571 8945
TIME...MOT...LOC 0907Z 281DEG 9KT 3591 8977 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:28 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 9, 3:28 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
328 AM CDT SAT JUL 9 2016

.DISCUSSION...

We have an increasingly active radar this morning. Showers and
thunderstorms have slowly drifted into East Arkansas over the past
couple of hours...and have quickly developed across West
Tennessee. A well defined outflow boundary is approaching the
Mississippi River. If it remains on pace...it will likely move
across the Memphis Metro just prior to sunrise. We will have to
keep an eye on this feature today...as it could act as a focus for
additional showers and thunderstorms. An ill-defined cold front is
located across South Missouri into West Kentucky...masked by
outflow from showers and thunderstorms. This feature is expected
to sink a bit further south...likely stalling across West
Tennessee and Northeast Arkansas during the day today. Showers and
thunderstorms are expected to be enhanced along and south of this
front. As with most storms this time of year..some storms could be
strong or even severe...although widespread severe storms are not
expected. Precipitable water values of over 2.0 inches will result
in torrential rainfall rates...possibly as high as 4 inches per
hour at times resulting in localized flooding problems. Flooding
will be most likely in poorly drained and urban areas. Frequent
lightning is also expected. Conditions do not look favorable for
large hail or tornadoes...but localized gusty wind could topple a
few trees. Cloud cover should curb temperatures a bit today.
Expect highs mostly in the middle to upper 80s...although any
breaks in cloud cover could result in a quick surge into the low
90s.

The front will likely remain stalled over West Tennessee and East
Arkansas through Sunday keeping rain/thunderstorm chances
enhanced and temperatures slightly cooler than we have see lately.
Highs Sunday should be in the upper 80s to near 90 degrees.
Strong storms featuring heavy rain...frequent lightning and gusty
wind are expected to continue Sunday. The cold front should lift
back to the north Sunday night into Monday. A few showers and
weaker thunderstorms will linger...especially over West Tennessee
near the Tennessee River...but overall...expect a drier forecast
Monday. Temperatures will trend slightly warmer...but aren't
expected to be as warm as the past work week.

A weak cutoff low may linger over the Midsouth Monday. The ECMWF
has fallen more in line with the less progressive GFS keeping it
around a bit longer. As long as it remains over the region...at
least a few showers and enhanced cloud cover will remain in the
forecast. By Tuesday...it should shift off to the East as it
weakens...and a weak ridge will build in from the Southwest. For
now it looks like we will see near normal temperatures for the
upcoming work week. Highs should be in the upper 80s to low 90s.
Zonal flow midweek may turn northwesterly again by the end of the
work week...but confidence in the forecast is low after Wednesday.

30

&&

.AVIATION.../06z TAFs/

Generally VFR conditions are anticipated across the CWA overnight
although scattered showers and thunderstorms are expected to
increase in coverage late. Tempo vis/ceiling restrictions are
likely within stronger storms. Scattered convection is likely on
Saturday, with the greatest chance being during the morning and
early afternoon hours as the next shortwave trough approaches.
However, we do anticipate diurnal convection during the late
afternoon and early evening hours, although coverage could be
somewhat limited due to earlier thunderstorm development. Winds
will be from a general westerly direction at 5-7 kts much of the
day tomorrow, becoming light from the south after sunset.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 9, 3:21 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT SAT JUL 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS FEATURING LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING AND GUSTY WIND ARE EXPECTED ACROSS THE MIDSOUTH. LOCALLY
HEAVY RAINFALL MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE SUNDAY...WITH
DIMINISHING COVERAGE MONDAY. STRONG GUSTY WIND IS POSSIBLE. LOCALLY
HEAVY RAINFALL MAY RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 9:44 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
944 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SEDGWICK                35.98N 90.86W
07/08/2016                   LAWRENCE           AR   TRAINED SPOTTER

            LARGE TREE BRANCH LAYING ON HWY 63 AT LAWRENCE CO LINE
            FROM CRAIGHEAD CO.

0405 PM     TSTM WND DMG     SEDGWICK                35.98N 90.86W
07/08/2016                   LAWRENCE           AR   BROADCAST MEDIA

            A FEW TREES DOWN AND A POOL DAMAGED.

&&

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:09 PM CDTSpecial Weather StatementMEGBenton, Henry21 min
Jul 8, 7:31 PM CDTSpecial Weather StatementMEGHenry29 min
Jul 9, 6:37 AM CDTFlash Flood WarningMEGChester, Henderson, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.